Fentanyl poisoning: What you need to know – OregonLive

Drug traffickers are flooding the United States with Illegal fentanyl in forms such as powders and fake prescription pills that are linked to many fatal overdoses. These photos show how closely counterfeit oxycodone pills made with fentanyl resemble real prescription pills. (Courtesy of the U.S. Drug Enforcement Administration)
What is fentanyl?
Doctors use the powerful synthetic opioid to treat patients with chronic severe pain or extreme pain following surgery.
It’s a schedule II controlled substance that is 100 times stronger than morphine and 50 times stronger than heroin.
Illicit fentanyl has now overtaken the illegal drug market, sold on the street because it’s cheaper and more potent that many other drugs.
Pills made to mimic prescription pills are now filled with fentanyl and pose a serious threat to unsuspecting buyers because people can’t smell, taste or see it.
Fake prescription pills are nearly impossible to distinguish from real ones. They’re often referred to as “Blues,” “M30s” and “Perc-30s.”
What are the effects of fentanyl?
Euphoria, drowsiness, nausea, confusion, sedation, constipation, problems breathing, unconsciousness.
What is a lethal dose of fentanyl?
The U.S. Drug Enforcement Administration estimates 2 milligrams to be a lethal dose. That’s similar to a couple grains of salt.
Where is illicit fentanyl coming from?
It’s primarily manufactured in foreign clandestine labs, mainly in China, Mexico and India and smuggled into the United States through drug cartels from Mexico, then distributed across the country and sold in the illegal drug market. An increasing number of pills laced with fentanyl are being made in the United States, according to the U.S. Drug Enforcement Administration.
How to prevent overdoses?
Only consume pills and other drugs obtained from a pharmacy and prescribed to you, not to a friend or anyone else. It’s not safe to consume anyone else’s prescription drugs or anything bought or ordered online or on the street.
What are fentanyl test strips?
Fentanyl test strips can identify the presence of fentanyl in unregulated drugs.
They can be used to test injectable drugs, powders and pills. But they don’t provide any information on the amount of fentanyl in a drug or detect the presence of any other drug.
A test strip that shows no fentanyl in one pill doesn’t mean the other pills in a batch are also free of fentanyl.
Anyone can get free fentanyl test strips and naloxone kits through Multnomah County Harm Reduction at multco.us/harmreduction.
What can parents do?
Talk with teens about risk of substance abuse, about the danger of buying drugs on the internet, through social media or from anyone who isn’t a licensed health care provider.
Look for changes in behavior, such as irregular eating or sleeping patterns, loss of interest in usual activities or signs of depression or anxiety.
If parents are aware their child is taking counterfeit pills or illicit drugs, they can carry multiple doses of naloxone, an opioid reversal drug.
What is naloxone?
It’s a medicine that can rapidly reverse an opioid overdose when given the right way.
It works rapidly binding to opioid receptors to block the effects of the drug.
But fentanyl is stronger than other opioid drugs and typically requires at least two doses of naloxone, experts say.
Naloxone can be given as a nasal spray or injected into the muscle, under the skin or into veins.
People given naloxone must be monitored for at least two hours after their last dose to make sure their breathing doesn’t slow or stop.
Naloxone is available at pharmacies in Oregon without a prescription.
Families with loved ones who struggle with opioid addiction should have naloxone nearby. Families should ask their loved one to carry naloxone and let friends know where it is.
People should still call 911 immediately if someone has overdosed. Naloxone works to reverse opioid overdoses for only 30 to 90 minutes after the drug is taken.
What are signs of an overdose?
Check for small, “pinpoint” pupils; pale, bluish, cold and clammy skin; vomiting or foaming at the mouth; slow, shallow breathing; sluggish, sleepy behavior; or loss of consciousness.
What to do if you suspect someone has overdosed?
Call 911 for immediate medical attention.
Sources: U.S. Drug Enforcement Administration, National Institute on Drug Abuse, Oregon Poison Center, Families Against Fentanyl
— Maxine Bernstein
Email at mbernstein@oregonian.com; 503-221-8212
Follow on Twitter @maxoregonian  
Note to readers: if you purchase something through one of our affiliate links we may earn a commission.
Registration on or use of this site constitutes acceptance of our User Agreement, Privacy Policy and Cookie Statement, and Your California Privacy Rights (User Agreement updated 1/1/21. Privacy Policy and Cookie Statement updated 5/1/2021).
Cookie Settings
© 2022 Advance Local Media LLC. All rights reserved (About Us).
The material on this site may not be reproduced, distributed, transmitted, cached or otherwise used, except with the prior written permission of Advance Local.
Community Rules apply to all content you upload or otherwise submit to this site.
Ad Choices LogoAd Choices

source

Leave a Comment

Your email address will not be published.

Shopping Cart